Alert archive / Texas / Wind Chill Warnings in 2024

Wind Chill Warning 1, NWS Midland/Odessa, TX

January 15, 202414 counties in Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind chill warning at Jan 15, 2024, 2:08 PM CST for 14 counties in Texas; Lea County, New Mexico. It took effect at Jan 15, 2024, 8:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2024, 2:08 PM CST (20:08 UTC)
In effect from
Jan 15, 2024, 8:00 PM CST
Expired
Jan 16, 2024, 2:10 AM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 35 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS44 KMAF 152008
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
208 PM CST Mon Jan 15 2024

NMZ029-033-034-TXZ045>047-050-051-160815-
/O.UPG.KMAF.WC.Y.0003.240116T0200Z-240116T1600Z/
/O.NEW.KMAF.WC.W.0001.240116T0200Z-240116T1600Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Andrews-Martin-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Andrews, and Stanton
208 PM CST Mon Jan 15 2024 /108 PM MST Mon Jan 15 2024/

...WIND CHILL WARNING IN EFFECT FROM 8 PM CST /7 PM MST/ THIS
EVENING TO 10 AM CST /9 AM MST/ TUESDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as low
  as 16 below zero.

* WHERE...In New Mexico, Northern Lea, Central Lea and Southern 
  Lea Counties. In Texas, Gaines, Dawson, Borden, Andrews and 
  Martin Counties.

* WHEN...From 8 PM CST /7 PM MST/ this evening to 10 AM CST /9 
  AM MST/ Tuesday.

* IMPACTS...The cold wind chills could result in hypothermia if
  precautions are not taken. If you must venture outdoors, make 
  sure you wear a hat and gloves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

NMZ027-028-TXZ059-082-270>274-160815-
/O.EXA.KMAF.WC.Y.0003.240116T0200Z-240116T1600Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-Loving-
Terrell-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-
Including the cities of Queen, Artesia, Carlsbad, Mentone, 
Dryden, Sanderson, Pine Springs, Van Horn, and Pecos
208 PM CST Mon Jan 15 2024 /108 PM MST Mon Jan 15 2024/

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM CST /7 PM MST/ THIS
EVENING TO 10 AM CST /9 AM MST/ TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 11 
  below zero.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 8 PM CST /7 PM MST/ this evening to 10 AM CST /9 
  AM MST/ Tuesday.

* IMPACTS...The cold wind chills could result in hypothermia if
  precautions are not taken. If you must venture outdoors, make 
  sure you wear a hat and gloves.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

TXZ048-052-053-060>063-067>070-075-277-278-160815-
/O.CON.KMAF.WC.Y.0003.240116T0200Z-240116T1600Z/
Scurry-Howard-Mitchell-Winkler-Ector-Midland-Glasscock-Ward-Crane-
Upton-Reagan-Pecos-Davis Mountains-Davis Mountains Foothills-
Including the cities of Big Spring, Colorado City, Kermit, 
Odessa, Midland, Monahans, Crane, McCamey, Rankin, Big Lake, 
Fort Stockton, Fort Davis, and Alpine
208 PM CST Mon Jan 15 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 10 AM CST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 14 
  below zero.

* WHERE...Portions of southwest and western Texas.

* WHEN...From 8 PM this evening to 10 AM CST Tuesday.

* IMPACTS...The cold wind chills could result in hypothermia if
  precautions are not taken. If you must venture outdoors, make 
  sure you wear a hat and gloves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland
2 follow-up statements
478 
WWUS44 KMAF 152112
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
312 PM CST Mon Jan 15 2024

TXZ048-052-053-060>063-069-070-160915-
/O.UPG.KMAF.WC.Y.0003.240116T0200Z-240116T1600Z/
/O.EXA.KMAF.WC.W.0001.240116T0200Z-240116T1600Z/
Scurry-Howard-Mitchell-Winkler-Ector-Midland-Glasscock-Upton-
Reagan-
Including the cities of Big Spring, Colorado City, Kermit, 
Odessa, Midland, McCamey, Rankin, and Big Lake
312 PM CST Mon Jan 15 2024

...WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
CST TUESDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as low
  as 15 below zero.

* WHERE...Portions of western Texas.

* WHEN...From 8 PM this evening to 10 AM CST Tuesday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken. If you must venture outdoors, make 
  sure you wear a hat and gloves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

NMZ029-033-034-TXZ045>047-050-051-160915-
/O.CON.KMAF.WC.W.0001.240116T0200Z-240116T1600Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Andrews-Martin-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Andrews, and Stanton
312 PM CST Mon Jan 15 2024 /212 PM MST Mon Jan 15 2024/

...WIND CHILL WARNING REMAINS IN EFFECT FROM 8 PM CST /7 PM MST/
THIS EVENING TO 10 AM CST /9 AM MST/ TUESDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as low
  as 16 below zero.

* WHERE...In New Mexico, Northern Lea, Central Lea and Southern 
  Lea Counties. In Texas, Gaines, Dawson, Borden, Andrews and 
  Martin Counties.

* WHEN...From 8 PM CST /7 PM MST/ this evening to 10 AM CST /9 
  AM MST/ Tuesday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken. If you must venture outdoors, make 
  sure you wear a hat and gloves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

NMZ027-028-TXZ059-067-068-075-082-270>274-277-278-160915-
/O.CON.KMAF.WC.Y.0003.240116T0200Z-240116T1600Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-Loving-Ward-
Crane-Pecos-Terrell-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Queen, Artesia, Carlsbad, Mentone, 
Monahans, Crane, Fort Stockton, Dryden, Sanderson, Pine Springs, 
Van Horn, Pecos, Fort Davis, and Alpine
312 PM CST Mon Jan 15 2024 /212 PM MST Mon Jan 15 2024/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 8 PM CST /7 PM MST/
THIS EVENING TO 10 AM CST /9 AM MST/ TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 11 
  below zero.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 8 PM CST /7 PM MST/ this evening to 10 AM CST /9 
  AM MST/ Tuesday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken. If you must venture outdoors, make 
  sure you wear a hat and gloves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland
723 
WWUS44 KMAF 160810
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
210 AM CST Tue Jan 16 2024

NMZ029-033-034-TXZ045>048-050>053-060>063-069-070-161600-
/O.CAN.KMAF.WC.W.0001.000000T0000Z-240116T1600Z/
/O.EXA.KMAF.WC.Y.0003.000000T0000Z-240116T1600Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Winkler-Ector-
Midland-Glasscock-Upton-Reagan-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Andrews, Stanton, Big Spring, Colorado City, 
Kermit, Odessa, Midland, McCamey, Rankin, and Big Lake
210 AM CST Tue Jan 16 2024 /110 AM MST Tue Jan 16 2024/

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST /9 AM MST/ THIS
MORNING...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Very cold wind chills. Wind chills as low as 10 below 
  zero.

* WHERE...Portions of southeast New Mexico and western Texas.

* WHEN...Until 10 AM CST /9 AM MST/ this morning.

* IMPACTS...The cold wind chills could result in hypothermia if
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

NMZ027-028-TXZ059-067-068-075-082-270>274-277-278-161600-
/O.CON.KMAF.WC.Y.0003.000000T0000Z-240116T1600Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-Loving-Ward-
Crane-Pecos-Terrell-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Queen, Artesia, Carlsbad, Mentone, 
Monahans, Crane, Fort Stockton, Dryden, Sanderson, Pine Springs, 
Van Horn, Pecos, Fort Davis, and Alpine
210 AM CST Tue Jan 16 2024 /110 AM MST Tue Jan 16 2024/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM
MST/ THIS MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 10 below 
  zero.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...Until 10 AM CST /9 AM MST/ this morning.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind chill warning went out at Jan 15, 11:26 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 15, 11:26 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1126 AM CST Mon Jan 15 2024

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 312 AM CST Mon Jan 15 2024

Early this morning, the cold front has slowly oozed southwestward,
pushing into the foothills and higher terrain of Southwest Texas.
This is evidenced by the 21 degree temperature at Alpine as of 2 AM
CST, while Marfa is sitting at a comparatively balmy 46 degrees.
Elsewhere, temperatures are bottoming out in the single digits and
teens for many, with 30s and 40s across southwestern areas. With
temperatures this cold, even a light breeze can produce some
dangerous wind chills, and a Wind Chill Advisory remains in effect
this morning for most of the Permian Basin as well as northern and
central Lea county, where wind chills as low as ten degrees below
zero have been observed this morning. Clouds that have developed
across the central and southeastern Permian Basin and across the
Stockton Plateau and Trans Pecos will continue eroding from north to
south through daybreak, thanks to subsidence in the wake of a subtle
shortwave embedded in the flow aloft. Beneath this cloud deck, the
Big Lake AWOS has reported intermittent light snow/flurries, though
accumulations and impacts are not expected.

After a cold start in the morning, temperatures this afternoon will
once again be the story of two air masses. As highs across the
Permian Basin once again struggle to get out of the 20s and 30s, a
tight gradient across the Pecos Valley will divide these colder
temperatures from those in the 50s and 60s to the southwest. Winds
today will shift a bit more to the south and southeast across much
of the area, which should yield more mixing than was observed
yesterday. However, this air mass, while shallow, is stubborn, thus
have still kept on the colder side of guidance, undercutting the NBM
by several degrees across the board to the lee of the mountains.

This evening, a reinforcing push of cold air associated with a
trough over the Great Lakes and Upper Midwest is progged to surge
southward into the region. Northern portions of the forecast area
will see gusty northeasterly winds develop by early to mid evening
associated with the cold surge, with a gradual southward push
overnight into the early morning hours Tuesday. The cold front that
has been dammed up against the higher terrain since Sunday will
finally push into Mexico by Tuesday morning, resulting in the
coldest morning of this cold snap region-wide. Lows Tuesday morning
in the single digits and teens are expected for most of the area,
with 20s confined to portions of the Rio Grande and Presidio
Valleys. Given the bitterly cold temperatures and gusty winds, wind
chills will be markedly colder than the past couple mornings, with
widespread wind chill values in the -5 to -10 degree range. Thus,
have issued a Wind Chill Advisory for the Permian Basin, Lower Trans
Pecos, Davis Mountains and Foothills, and Lea County where
confidence is highest. Of additional concern is potential for wind
chill values around -15 degrees, mainly over northern Lea county and
perhaps a few spots across the northern Permian Basin during the
late evening and early overnight hours. Will hold off on possible
Wind Chill Warnings for now, but regardless, tonight and tomorrow
morning will be bitterly cold and dangerous for anyone who needs to
be outdoors.

In the wake of the reinforcing push of cold air, Tuesday afternoon's
highs only top out in the 20s and 30s for most, with 40s and a few
50s southwest. Fortunately, winds quickly diminish through the
morning and become light by afternoon, providing a reprieve from the
frigid wind chills. For those that aren't fans of the cold, you'll
be happy to know that Tuesday looks to be the last really cold day
of the forecast, with relief on the way midweek.

JP

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 312 AM CST Mon Jan 15 2024

One last bitterly cold night comes Wednesday morning though winds
will be largely absent as surface high pressure drifts through.
Southerly and westerly winds develop by the afternoon with high
pressure now to our east bringing temperatures up into the 50s and
60s (warmer temps where the west winds are found). This will be the
first time temperatures return above freezing in several days for
many across the Permian Basin. Thursday sees even warmer
temperatures for most and this is the time to soak in the above
average temperatures before the next front pushes in. The timing of
this front serves as the primary target of opportunity for the long
term period. The GFS (and plenty of its ensemble members) take the
front into the Permian Basin on Thursday afternoon, significantly
earlier than the Euro. Given the nature of shallow cold air masses
typically arriving quite ahead of schedule, am leaning in towards
the GFS's solution here and have undercut the NBM to the 25th
percentile. Still, widespread 60s and even 70s are anticipated ahead
of the front, though highs may be stuck in the 50s for those behind
it.

Despite any uncertainty in the exact arrival time of the front on
Thursday, temperatures fall back down to 10-15 degrees below average
for the weekend with morning lows in the 20s and low 30s with highs
largely in the 40s and 50s. Aside from weak ridging towards the end
of the week, upper flow remains largely zonal and a bulk of the long
term stays bone-dry. The next potential rain maker may come early
next week but confidence in anyone seeing any precipitation is very
low.

-Munyan

&&

.AVIATION...
(18Z TAFS)
Issued at 1122 AM CST Mon Jan 15 2024

VFR over the next 24 hours. Winds mostly E/SE today, switching
more NE and becoming gusty this evening as a front moves through.
Gusts up to 30kts possible behind the front. Gusts die out
overnight around 07-09Z, switching back E/SE through the end of
the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               26   8  30  20 /   0   0   0   0
Carlsbad                 49  12  36  20 /   0   0   0   0
Dryden                   44  16  35  20 /   0   0   0   0
Fort Stockton            51  13  37  24 /   0   0   0   0
Guadalupe Pass           55  14  39  31 /   0   0   0   0
Hobbs                    40   6  33  19 /   0   0   0   0
Marfa                    62   7  51  21 /   0   0   0   0
Midland Intl Airport     33  10  31  21 /   0   0   0   0
Odessa                   35  10  31  23 /   0   0   0   0
Wink                     42   9  33  20 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Chill Advisory from 8 PM this evening to 10 AM CST Tuesday
     for Andrews-Borden-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Ector-Gaines-Glasscock-Howard-Martin-
     Midland-Mitchell-Pecos-Reagan-Scurry-Upton-Ward-Winkler.

NM...Wind Chill Advisory from 7 PM this evening to 9 AM MST Tuesday
     for Central Lea County-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...84
LONG TERM....16
AVIATION...88
Hazardous weather outlook, Jan 15, 11:38 AM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1138 AM CST Mon Jan 15 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1138 AM CST Mon Jan 15 2024 /1038 AM MST Mon Jan 15 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Wind Chill Advisory is in effect tonight for the Permian Basin,
Western Low Rolling Plains, Lea County, Pecos, Ward, and Winkler
Counties, the Davis Mountains, and Davis Mountain Foothills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Chill Advisory is in effect Tuesday morning for the Permian
Basin, Western Low Rolling Plains, Lea County, Pecos, Ward, and
Winkler Counties, the Davis Mountains, and Davis Mountain Foothills.

High winds are possible Wednesday in the Guadalupe and Delaware
Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 2:55 AM CSTWind Chill AdvisoryMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more31 hr

Nearby

Wind Chill Warnings in Texas, 2024Wind Chill Warnings in New Mexico, 2024Every wind chill warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.